CSN Login
Members Online: 6

You are here

Hair Loss at the early stages

Anonymous user (not verified)

Thought those of you following Terry's and my journey may want to share my emotion this morning. If not . . . scroll on by. We were hoping we may be spared, but he IS losing his hair . . . . . . big time! We are scheduled to have most of it shaved off this afternoon. Sad to see and part of what I've learned from chatting with many of you and reading your accounts that this whole process is more gradual and will, most likely, affect us in a lot of the other sad/scary ways one imagines when talking about chemotherapy. Much like the hair loss, we would have appreciated the information I was able to piece together from the clinicians when we began at the clinic.

For instance, before the hair started falling out, Terry was having some sensitivity/pain in his scalp. It wasn't until I started searching for information, that I discovered this fact, when the clinicians could, very easily, have told us this, as well as the average number of days after the first dose is given that it starts to happen and what it would likely feel like.

Honestly, don't you think most folks would appreciate knowing those signals so as to know what to expect? Why try to build false hope or withhold helpful information? I realize this stuff affects everyone differently but, surely, a short explanation as to what the law of averages indicates would have saved me a lot of anxiety over this one, single, emotional side effect that is the most obvious to us and to the rest of the world as to what we're dealing with. They know this stuff. Why send folks out into the world of false hope and uncertainty when they could simply say, this is what we normally see and this is what normally happens before this or that starts happening?

From what I understand . . . most of the nastier side effects will, most likely, happen . . . but it is just a matter of how many of them there will be and when we may start seeing them. I've been told that around this second "hit" or the third is when things start really happening. Again, they know this stuff, so why not prepare people with that information?

We're still confident in the level of care we're getting with this latest challenge of surviving another health crisis, but I am learning a whole lot more about dealing with it all from people who have lived this nightmare than I am from the folks who shove this poop into my husband.

Sorry to be a downer this morning . . . but I just wiped enough hair out of Terry's bathroom sink last night and this morning in the shower to fill a mattress.

Will try and post something Friday or this weekend. We go in for Round #2 on Thursday.

Love you all and am still grateful for all the prayers and well wishes. We are still very hopeful and eager to see this all end in a positive result . . . just wish for more truth and that we have the strength to survive it.

PBL
Posts: 163
Joined: Jul 2016

Hello Dawn,

If I refer myself back to your first post on this same topic (June 6), I have the distinct impression that you have been told clearly enough by the medical team that R-CHOP would definitely cause hair loss. I remember thinking that you seemed to prefer not to acknowledge that fact... As to why the hematologists or other medical staff do not provide much detail, I can offer a few hypotheses:

- they have not experienced it personally, therefore their knowledge of the whole process remains foreign and theoretical;

- as in just about all fields of medicine, individual patients can display a relatively vast array of reactions, and there is no predicting precisely what will happen with a particular patient;

- alopecia, although it is dramatic in the mind of the chemotherapy patient because it is the most visible stigma, is a minor - insignificant even - side effect. Unlike other, life-threatening,  adverse effects, alopecia is limited to the treatment period, and completely reversible as soon as treatment is over. Doctors find it more important to make sure the patient is aware of the possibility of having an infection while deprived of a functioning immune system. Also - and it is a pity - they have not been selected, nor trained for the management of patients' psychological or social issues.

I had six R-CHOP infusions from March to June 2016. I distinctly remember the hematologist telling me that I WOULD lose my hair, but that "IT ALWAYS GROWS BACK" (Dr's insistent tone of voice here!).  That was all the information I got on that topic. The rest (when, how, persistent scalp sensitivity...), I discovered for myself as it happened.

I was also clearly told that the chemotherapy side effects were "CUMULATIVE", meaning that I was to expect to be increasingly fatigued and nauseated as the number of infusions increased. 

If I were to reproach the medical professionals I encountered with anything, it would definitely be not warning me about the severe neuropathy induced by the Vincristine in CHOP - which made my first cycle so miserable that it was pulled from my "cocktail" for the five subsequent infusions. But, I understand that I had an unusually strong sensitivity to Vincristine, and in the majority of cases the treatment will be continued as planned.

As soon as he is through treatment, Terry will very likely start recovering and growing hair. Hopefully, he will also be done with lymphoma - which will have made it all worthwhile. 

Wishing you both the best possible cancer journey.

PBL

Anonymous user (not verified)

Thank you for responding.  You are right.  We didn't want to "know" Terry was going to lose his hair.  But, yes, we were told he would at around the third week after his first "hit".  What they also told us, was that nothing was for certain and that everyone was different.  The list of medications they rattled off were lengthy and overwhelming, each with many many side effects . . . many of them the same and they overlapped.  What we WOULD have appreciated was some sort of more precise date we could expect that, based on what the law of averages dictated, as well as what it may FEEL like before it happened . . . the texture, color, scalp pain, etc.  It would have helped us prepare better.  Terry was in a state of denial about it all, as his first hit was relatively side-effect "free".  When I shared that information with the clinic, they could have (at that time) told me that that was common and that the effects of all of this would, most likely, worsen as we went along.  They did NOT tell us that OR that they would be "uppping" dosages based on how he felt and his related lab results.  Since then, I have found out more information from the blessed souls on this site who took the time to share their experiences and prepared me more than anyone at the clinic did.

I'm not complaining about the CARE he's receiving but I think there is plenty of room for them to improve the way in which they explain what, based on averages, is most common or likely.  I realize everyone reacts differently to things but, for God's sake, they know (from other patients) what sort of things are experienced by most . . . which things are most common and how things make a lot of people feel before the proverbial "poop" hits the fan.  

That's all I'm saying . . . plenty of room for improvement in that regard.  

I appreciate your input and critique.  Both are greatly valued.

PBL
Posts: 163
Joined: Jul 2016

... Is what forums such as this are all about. May I add that I have reason to believe that - in this age of free access to information for all - doctors are increasingly relying on forums to take charge of the more time-consuming, uncomfortable aspects of their dealings with their patients?

Doctors are in an awkward position, as they have a huge amount of knowledge and very little means to share it with patients - plus, as I tried to suggest, all of that medical and technical knowledge often cannot account for the patients' experience "from the inside" of illness and treatment.

As I also tried to illustrate through the "Vincristine anecdote", statistics on treatment side effects are not sufficient either, since each individual is singular - statistics do not apply to you, or me, or anyone taken individually.

All this points to is the all-too-often forgotten fact that medicine is an art, not hard science.

I am sure many here will join you in saying that there is plenty of room for improvement... Thankfully, the forum is here to fill the information gaps.

Kind regards,

PBL

Anonymous user (not verified)

Agreed, 100%.  Sounds like we are on the same page in many respects.  Thank you for writing back.

lindary's picture
lindary
Posts: 611
Joined: Mar 2015

Sorry to hear about your experience.  In my case the Cancer group I went to was very helpful. Yes they were busy but the nurses did manage to get a few minutes to talk to patients when they wanted to talk. Also some of the nurses were cancer suvivors so they really could relate. But talking to others dealing with cancer has been the most helpful. At work I have mentored a couple of people, one with cancer and one with a family member with cancer.

I read one article about a oncology Dr who was a cancer survivor. One of his comments was along the lines of - I had no idea how lame I must of sounded to my paitients until I was one. -

 

 

Subscribe to Comments for "Hair Loss at the early stages"